Flood, Berks
- When
- July 22, 3:45 PM EST to 4:45 PM EST
- Where
- Berks County, 0.53 mi E of Montello to 0.89 mi N of Wyomissing Jct
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 40.320, -76.020
Minor flooding.
A stalled frontal boundary was the focus for several rounds of thunderstorms that produced damaging winds and flooding in spots. Over 8,000 people lost power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A stalled frontal boundary was the focus for several rounds of thunderstorms that produced damaging winds and flooding in spots. Over 8,000 people lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 3:22 PM EST, 23 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
422 PM EDT Sat Jul 22 2017
.SYNOPSIS...
A frontal boundary extended from the southern Great Lakes to
our region this afternoon. Low pressure will ride eastward along
the front and it should pass through our area tonight. Another
low is expected to follow on Monday. The second low is forecast
to pull the boundary southward and away from our region allowing
high pressure to build down from the northwest for the middle
part of the new week. A cold front from the northwest is
anticipated to arrive on Thursday night.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A couple of convective complexes will impact the region through
tonight.
The first complex is a persistent MCS that is moving through
the region this afternoon. The strongest portion is moving
across Delmarva, where the greatest threat for severe presently
exists.
Good shear along with high CAPE values supports the potential
for severe storms. SPC continues the slight/marginal risk across
our forecast area with the greatest threat being damaging
winds. Additionally, PWATs have been creeping up through the day
as low level moisture is on the rise. Dew points into the mid
70s, especially across Delmarva, are present and any convective
development will have some heavy rainfall rates. This combined
with the deep shear and a well mixed boundary layer indicates
that there is the potential for wet microbursts to occur. Poor
drainage and urban flooding looks like the most likely outcome
of the heavy rain but if the flow slows in any way, we could see
some slow movers or training cells and flash flooding may
become more of a threat and needs to be monitored.
More convection is expected to arrive in our area through
tonight as a second complex/boundary arrives. However, there is
some uncertainty as to how much we will see across the region as
atmosphere gets a bit cleansed from the first round of
convection. Confidence is lower as to the coverage of the second
batch of convection and have kept pops low across the region
overnight and into the early morning hours.
The convection will start to move offshore late tonight/early
morning but we won't feel all that much relief from the humid
conditions.
Temperatures overnight will be mild as cloud cover increases
across the region. Fog may start to develop in some areas
towards late tonight/early morning, especially where heavy rain
has fallen. Lows will drop down into the low to mid 70s across
the region, with some mid to upper 60s across parts of the
southern Poconos and northwest New Jersey.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Another slightly muggy day on tap for the region but
temperatures will not be quite as high as they have been
recently. Sky conditions will be pretty cloudy which should help
to keep the temps a bit lower. With a boundary across the
region it may be the tale of two cities (or parts of the
forecast area). Areas to the north of the boundary should remain
slightly cooler than those areas to the south of the boundary.
For now, anticipate that the boundary will remain just south of
or along the Mason-Dixon line. Areas to the north will remain in
the 80s, while areas to the south look likely to reach into the
lower 90s.
Low pressure is slated to travel along the boundary and another
round of showers and thunderstorms is expected, mainly during
the afternoon and evening hours. Once again the abundance of
moisture across the region will bring the threat for heavy rain
and we will need to monitor it closely, especially for those
areas that see heavy rain today. SPC continues the
slight/marginal risks across our forecast area for Sunday with
damaging winds being the greatest threat.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Unsettled conditions are forecast to continue from Sunday night
into Monday night. The frontal boundary is expected to remain
in our region on Sunday night with another low expected to pass
through our area on Monday.
We are anticipating the likelihood of showers and thunderstorms
associated with another convective complex on Sunday night.
Precipitable water values should be in excess of 2 inches across
the central and southern parts of our forecast area. As a
result, we will mention the potential for heavy rain at that
time.
The chance of showers and thunderstorms will continue into
Monday and Monday night with the passage of the low. The low is
expected to begin pulling the front to our southeast and south
on Monday night.
The axis of a mid level short wave trough approaching from the
northwest is anticipated to pass overhead on Tuesday afternoon
and it will be followed by a shot of dry weather for the mid
week period.
A cold front is expected to approach from the northwest on
Thursday and it should pass through our region from Thursday
night into early Friday. We will mention a chance of showers and
thunderstorms with the front.
Dry weather is forecast to return for next weekend.
Temperatures are expected to be seasonable during the new week
with no excessive heat events in sight.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Scattered convection across the region through
tonight. Timing is difficult as the lines are breaking up as
they near our area but most likely time to affect the terminals
is between 21-03Z. Additional showers/storms may follow in the
wake of convection but confidence is lower as to timing and
coverage.
MVFR/IFR ceilings and visibilities are likely to occur in the
wake of the convection and persist into the morning hours. Best
chances will be at those locations that see heavy rain.
There is potential for strong to severe storms today with gusty
to damaging downburst winds and torrential rainfall.
Sunday...Fog/low clouds early should clear into the afternoon
but skies are expected to remain pretty overcast. VFR conditions
are expected to return late morning/early afternoon but
confidence is low that we see significant clearing through the
day. Another round of showers and thunderstorms is expected,
mainly during the afternoon/evening hours.
Winds...light southerly winds today will become more west to
southwest overnight and then will become more north to northeast
on Sunday morning. Winds speeds are expected to remain around
10 knots or less.
OUTLOOK...
Sunday night...MVFR and IFR conditions in showers and
thunderstorms. The rain may become heavy.
Monday...A chance of showers and thunderstorms with conditions
improving to VFR outside of any areas of rain.
Monday night...Conditions lowering to MVFR and possibly IFR. A
chance of showers and thunderstorms.
Tuesday...MVFR and IFR conditions in the morning improving to
VFR.
Tuesday night through Thursday...Mainly VFR.
&&
.MARINE...
Sub-small craft advisory conditions are expected to continue on
the area waters. Winds will generally be south to southwest
through this evening around 10 knots. Winds will become more
west tonight and then northerly into Sunday. Seas are 2 to 3
feet on the ocean today and will gradually rise to 3 to 4 feet
on Sunday. While seas are expected to remain below 5 feet, they
may near 5 feet on the outer waters late tonight into Sunday.
Showers and thunderstorms will impact the area waters through
tonight, with locally higher seas and gusty winds.
OUTLOOK...
Sunday night through Thursday...No marine headlines are
anticipated.
RIP CURRENTS...
A moderate risk for risk currents is expected to continue
through this evening. The underlying 10-12 second period
continues to show up on guidance and is impacting the rip
current risk. Additionally, with the new moon is occurring on
Sunday, and a moderate risk looks likely for New Jersey with a
low risk for Delaware for Sunday.
&&
.TIDES/COASTAL FLOODING...
There is Coastal Flood Advisory in effect for this evening's
high tide along the New Jersey and Delaware coasts and along
Delaware Bay.
The surge at this morning's high tide was about +0.4 to +0.6
feet. There will be an onshore component to the wind today and
it should bring the surge up around +0.6 to +0.7 feet by
evening.
The astronomical tides with the upcoming new moon are quite
high, as was the case with the new moon in both May and June. As
a result, the somewhat unimpressive surge values will likely
result in some minor flooding. If heavy rain occurs coincident
with the high tide, the potential for flooding will increase.
Conditions may be similar for Sunday evening's high tide. An
onshore flow is anticipated for Sunday, especially in areas from
Atlantic City up to Sandy Hook.
&&
.EQUIPMENT...
Dew point readings at KDOV continue to measure too high
compared to surrounding locations and should be treated as
unrepresentative of the area.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Advisory until midnight EDT tonight for
NJZ012>014-020>027.
DE...Coastal Flood Advisory until midnight EDT tonight for
DEZ002>004.
MD...None.
MARINE...None.
&&
Synopsis...Iovino
Near Term...Meola
Short Term...Meola
Long Term...Iovino
Aviation...Iovino/Meola
Marine...Iovino/Meola
Tides/Coastal Flooding...Iovino
Equipment...StaffHazardous Weather Outlook National Weather Service Mount Holly NJ 358 PM EDT Sat Jul 22 2017 DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-015>019-PAZ054-055- 060>062-070-071-101>106-232000- New Castle-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren- Morris-Hunterdon-Somerset-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 358 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms may produce damaging winds and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a risk for a period of severe thunderstorms Sunday and possibly again Monday, along with heavy rain and possible localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. DEZ002-003-NJZ012-013-020>023-027-232000- Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington- 358 PM EDT Sat Jul 22 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Thunderstorms may produce damaging winds and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a risk for a period of severe thunderstorms Sunday and possibly again Monday, along with heavy rain and possible localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. DEZ004-NJZ014-024>026-232000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 358 PM EDT Sat Jul 22 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. There is a moderate risk for the formation of dangerous rip currents. Thunderstorms may produce damaging winds and poor drainage flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There may be a moderate risk of dangerous rip currents on Sunday. There is a risk for a period of severe thunderstorms Sunday and possibly again Monday, along with heavy rain and possible localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ430-431-450>455-232000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 358 PM EDT Sat Jul 22 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. Thunderstorms may produce wind gusts over 34 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms may produce wind gusts over 34 knots on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Mount Holly NJ
357 PM EDT SAT JUL 22 2017
DEZ003-004-222030-
Inland Sussex-Delaware Beaches-
357 PM EDT SAT JUL 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUSSEX
COUNTY...
At 356 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewes to near Henlopen Acres to
Selbyville. Movement was east at 20 mph.
Winds up to 45 mph and pea size hail are possible with these storms.
Locations impacted include...
Lewes, Selbyville, Millville, Henlopen Acres, Cape Henlopen State
Park, Long Neck, Ocean View and South Bethany.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
If you are at the Delaware beaches, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the beach in a thunderstorm.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3853 7515 3857 7511 3866 7516 3874 7527
3880 7526 3882 7520 3878 7513 3880 7509
3869 7508 3869 7514 3864 7514 3862 7508
3866 7507 3845 7505 3845 7533
TIME...MOT...LOC 1956Z 265DEG 17KT 3877 7518 3865 7507 3845 7523
JRKSpecial Weather Statement
National Weather Service Mount Holly NJ
358 PM EDT SAT JUL 22 2017
PAZ060-061-222100-
Lehigh-Berks-
358 PM EDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT BERKS AND WESTERN LEHIGH
COUNTIES...
At 355 PM EDT, a strong thunderstorm was located over Sand Hill, or
over Lebanon, moving east at 25 mph.
This thunderstorm will impact Berks and western Lehigh County
through 5 PM today with gusty winds to 45 mph, small hail,
downpours and lightning. Rainfall amounts of a third to a half of
an inch in an hour will occur with this activity with locally higher
amounts possible.
Those outdoors should seek safe shelter. Travelers should be alert
for moderate to heavy rain reducing visibility and ponding of water
in poor drainage and low lying areas.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Kutztown, Hamburg, Fleetwood, Sinking
Spring, Laureldale, Womelsdorf, Wernersville, Newmanstown, Topton,
Leesport, Shoemakersville, Bernville, Bechtelsville, Lyons,
Strausstown, Lenhartsville and New Morgan.
LAT...LON 4049 7643 4052 7635 4052 7625 4058 7605
4057 7602 4063 7600 4068 7589 4044 7555
4019 7586 4015 7589 4036 7621
TIME...MOT...LOC 1955Z 272DEG 24KT 4036 7641
StachelskiSpecial Weather Statement National Weather Service Mount Holly NJ 430 PM EDT SAT JUL 22 2017 DEZ003-222100- Inland Sussex- 430 PM EDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSSEX COUNTY... At 429 PM EDT, a strong thunderstorm was located near Vienna, or 11 miles northwest of Salisbury, moving east at 20 mph. Winds up to 45 mph are possible with this storm. Locations impacted include... Laurel and Delmar. Torrential rainfall is also occurring with this storm, and will cause ponding of water or roadways as well as poor visibility. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may re-intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3846 7569 3858 7570 3853 7546 3845 7544 TIME...MOT...LOC 2029Z 292DEG 18KT 3847 7576 JRK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG TRAPPE 38.66N 76.06W
07/22/2017 TALBOT MD 911 CALL CENTER
TWO TREES DOWN BLOCKING ROADWAY.
&&
EVENT NUMBER PHI1701078
FRANCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG EASTON 38.77N 76.08W
07/22/2017 TALBOT MD 911 CALL CENTER
TREE DOWN. TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER PHI1701079
FRANCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
442 PM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM LIGHTNING SAINT MICHAELS 38.79N 76.23W
07/22/2017 TALBOT MD 911 CALL CENTER
LIGHTNING STRIKES RESULTED IN 1163 CUSTOMERS WITHOUT
POWER.
&&
EVENT NUMBER PHI1701080
FRANCKThe Philadelphia radar (KDIX), 143 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
13 thunderstorm wind, 11 flood, 9 flash flood, 6 heavy rain, 1 funnel cloud. Local standard time, as filed.
Minor flooding.
Minor flooding.
Flooding on route 222.
A tree wad downed from thunderstorm winds on Ship road at Pullman drive.
Wires downed on Ashbridge road due to thunderstorm winds.
Flooding reported on Bridge street.
Trees and wires downed on Dutton mill road due to thunderstorm winds.
A large tree was taken down due to thunderstorm winds on Cross-Keys road.
Several trees taken down due to thunderstorm winds.
Thunderstorm winds took down wires at Dekalb and Fornance streets.
Poor drainage flooding on Cross-Keys road.
A tree was taken down due to thunderstorm winds at Ridge Ave and huntingdon street.
One and a half inches of rain fell.
A swift-water rescue occurred on a road.
A vehicle was stuck at Gay and Montgomery due to flooding.
A vehicle was stuck in high water near the intersection of Bayard and Rosedale.
Just under four inches fell, with two inches in an hour.
Burrows run road was flooded.
Just under two inches of rain measured.
Trees downed in several locations along with damage to a baseball fence and nursing home due to thunderstorm winds.
Several roads closed due to flooding.
Several trees down due to thunderstorm winds.
Several trees were uprooted due to thunderstorm winds.
Several trees downed due to thunderstorm winds.
Thunderstorm winds took down a large maple tree which damaged a home.
A small SUV got stuck in flood waters on an unknown road.
A spotter reported a funnel cloud near Lehigh University and route 78.
Flooding on Spring street.
Several roads flooded.
Rescues at the south mall due to flood waters.
Several roads were closed due to flooding.
Basement flooding was reported.
Just under two inches of rain measured.
Thunderstorm winds took down trees and wires.
A foot of water on the road.
Just under two inches of rain measured.
Just under two inches of rain measured.
A water rescue was reported.
Several flooded roads.
Several flooded roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704248, 704249, 704250, 704270, 704271, 704253, 704272, 704273, 704274, 704275, 704255, 704276, 704264, 704230, 704233, 704235, 704265, 704237, 704266, 704278, 704239, 704279, 704280, 704281, 704283, 704240, 704263, 704242, 704256, 704243, 704257, 704258, 704267, 704285, 704259, 704268, 704269, 704246, 704260, 704261.